Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 59, NWS Melbourne, FL

August 9, 2016Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 9, 2016, 4:59 PM EDT for Brevard County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2016, 4:59 PM EDT (20:59 UTC)
Expired
Aug 9, 2016, 5:30 PM EDT
In force
31 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 14 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1064 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1064 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

637 
WUUS52 KMLB 092059
SVRMLB
FLC009-092130-
/O.NEW.KMLB.SV.W.0059.160809T2059Z-160809T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
459 PM EDT TUE AUG 9 2016

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BREVARD COUNTY IN FLORIDA...

* UNTIL 530 PM EDT

* AT 459 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAMP HOLLY
  FISH CAMP...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PALM BAY...MELBOURNE...COCOA BEACH...
  SATELLITE BEACH AND INDIALANTIC. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2839 8056 2832 8057 2819 8056 2812 8053
      2793 8078 2800 8087 2811 8086 2847 8050
      2846 8049
TIME...MOT...LOC 2059Z 233DEG 39KT 2806 8077 

HAIL...<.75IN
WIND...60MPH
 
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:55 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 9, 2:55 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
255 PM EDT TUE AUG 9 2016

.DISCUSSION...
A weak and somewhat stacked low pressure system centered over the
northern Gulf Coast will continue to retrograde to the west-
northwest through Thursday as higher pressure builds toward the
area from the western Atlantic.

This morning's cloud cover has been slow to erode and, as
expected, has delayed convective initiation across much of east
central Florida. With that said, all the ingredients remain in
place for a wet afternoon as PWATs remain in excess of 2" and
numerous boundaries enhance near-surface convergence over the
eastern half of the Peninsula. Expect thunderstorm coverage to be
low/isolated given the rather mild temperatures aloft, though activity
along the St. Johns River and points eastward may become enhanced
as outflow boundaries collide with the east coast sea breeze late
this afternoon. Steering flow between 5,000 and 15,000 feet
remains out of the southwest at 15-20 knots, suggesting storms
will focus over the eastern half of the Peninsula through late
afternoon and into the early evening. Expect debris rain and
clouds to linger for a few hours after sunset.

Wed (Previous Discussion)...Weak low pressure is forecast to
still be moving slowly near the lower Mississippi Valley and the
GFS shows weakening southwest steering level flow locally. MOS
PoPs came down on the 00z run along the Space and Treasure Coast
to 20-30 percent. This looks a little low for precipitable water
still around 2 inches. Have nudged PoPs down there to 30-40
percent but gone 50 percent elsewhere except 60 percent northwest
of I-4.

Thu-Mon...Deep layer ridge over the Atlantic will nose into the
coast well north of the local area on Thu, then the ridge axis
will slowly settle towards north Florida by the end of the period.
This will set up a deep but rather weak easterly wind flow
pattern and cause the greatest chance for storms with heavy rain
to push to the interior/west coast each afternoon/evening.
Moisture is still forecast to be high on Thu so 40-50 percent PoPs
are still indicated inland but weak steering points to around 30
percent at the coast. Thereafter, a gradual decrease of deep layer
moisture is forecast as mid/upper level dry air works across from
the east. Will stay close to model blend PoPs of 30-50 percent,
with the lowest values at the coast, though MOS is suggesting
lower on a few days.

&&

.AVIATION...
Coverage of SHRA/TSRA will continue to increase through the
remainder of the afternoon as tropical airmass remains
overhead.Storm motion will be from SW to NE. Activity will
decrease in coverage and intensity quickly after sunset, though
lingering -RA/RA cannot be ruled out through 02-03Z.

&&

.MARINE...
Through Tonight....Coverage of showers and storms will continue
to increase through the evening over land, with southwest flow
aloft pushing some of the activity offshore.

Gentle/moderate south wind will continue with some onshore
enhancement along the coast due to afternoon sea breeze
circulation. Wave model guidance has been consistently too high as
of late, and have adjusted forecast downward to 1-2 feet
nearshore, 3 feet offshore.

Wed-Sat (From Previous Discussion)...Weak low pressure near the
Mississippi Delta region Wed will weaken, then the Atlantic high
pressure ridge will nose into the southeast states. This will
allow for a southeast/east wind flow with speeds mostly 10 knots
or less. Steering level winds will weaken Wed so afternoon storms
should occur mainly over land areas. By Thu-Fri, mainly
night/morning showers/isolated storms are expected over the
Atlantic.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  76  91 /  30  50  20  30
MCO  74  92  76  93 /  30  50  20  50
MLB  77  91  77  90 /  30  40  20  30
VRB  73  90  76  89 /  30  40  20  30
LEE  76  91  77  93 /  30  60  20  50
SFB  75  93  76  93 /  30  50  20  40
ORL  75  92  77  92 /  30  50  20  50
FPR  74  91  76  90 /  30  40  20  30

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&

Ulrich/Pendergrast
Hazardous weather outlook, Aug 9, 9:40 AM EDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
940 AM EDT TUE AUG 9 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
940 AM EDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
AN UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS EAST CENTRAL
FLORIDA. ABUNDANT MOISTURE COMBINED WITH SURFACE HEATING WILL
PRODUCE NUMEROUS SHOWERS AND SCATTERED LIGHTNING STORMS. DEVELOPING
STORMS WILL MOVE NORTHEAST AT AROUND 15 TO 20 MPH. A FEW STORMS
WILL PRODUCE FREQUENT LIGHTNING AND WIND GUSTS OF 35 TO 45 MPH.
MOVE INDOORS TO SAFETY AT THE FIRST SIGN OF THREATENING WEATHER.

.FLOOD IMPACT...
PERIODS OF HEAVY RAIN REMAINS IN THE FORECAST. THIS IN COMBINATION
WITH RAIN SOAKED GROUND FROM PREVIOUS DAYS WILL ALLOW FOR NUISANCE
PONDING OF WATER IN LOW SPOTS AND ON ROADWAYS. RAIN AMOUNTS OF ONE
TO TWO INCHES WILL BE POSSIBLE IN LESS THAN AN HOUR IN HEAVIER
SHOWERS.

.MARINE THUNDERSTORM GUST IMPACT...
STRONGER STORMS MOVING OVER LARGE BODIES OF WATER AND OFFSHORE
FROM THE MAINLAND CAN PRODUCE WIND GUSTS OF 35 TO 40 KNOTS DURING
THE AFTERNOON AND EARLY EVENING. MARINERS SHOULD KEEP AN EYE TO
THE SOUTH AND WEST FOR APPROACHING STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED TO NUMEROUS AFTERNOON SHOWERS AND THUNDERSTORMS WILL
OCCUR AGAIN ON WEDNESDAY, WITH STORM COVERAGE RETURNING TO MORE
SEASONAL LEVELS INTO LATE WEEK. SOUTHWEST STEERING WINDS WILL
ALLOW SOME OF THE AFTERNOON STORMS TO PUSH OFF THE MAINLAND NORTH
OF THE CAPE INTO THE INTRACOASTAL AND NEAR SHORE WATERS ON
WEDNESDAY. STORM FOCUS WILL SHIFT INTO THE INTERIOR ON THURSDAY
INTO THE WEEKEND. LOCALLY HEAVY DOWNPOURS, OCCASIONAL TO FREQUENT
LIGHTNING STRIKES, AND LOCALLY GUSTY WINDS WILL BE THE MAIN
HAZARDS IN STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PENDERGRAST

In the hours before

Special weather statement, Aug 9, 4:22 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
422 PM EDT TUE AUG 9 2016

FLZ059-064-092115-
MARTIN FL-ST. LUCIE FL-
422 PM EDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND MARTIN
COUNTIES UNTIL 515 PM EDT...

AT 421 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF INDIANTOWN...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORT SAINT LUCIE...STUART AND JENSEN BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2697 8008 2697 8014 2696 8015 2696 8046
      2723 8047 2747 8024 2707 8008
TIME...MOT...LOC 2021Z 192DEG 11KT 2697 8034

15
Special weather statement, Aug 9, 4:26 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
426 PM EDT TUE AUG 9 2016

FLZ053-092100-
OSCEOLA FL-
426 PM EDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSCEOLA COUNTY UNTIL
500 PM EDT...

AT 426 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENANSVILLE...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE MARIAN AND KENANSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2801 8087 2782 8087 2782 8088 2766 8087
      2766 8113 2768 8115 2771 8115 2772 8116
      2792 8121
TIME...MOT...LOC 2026Z 251DEG 9KT 2783 8100

15
Special weather statement, Aug 9, 4:28 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
428 PM EDT TUE AUG 9 2016

FLZ058-092100-
OKEECHOBEE FL-
428 PM EDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OKEECHOBEE COUNTY UNTIL
500 PM EDT...

AT 427 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OKEECHOBEE...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TREASURE ISLAND...OKEECHOBEE...TAYLOR CREEK...
FOUR SEASONS ESTATES AND COUNTRY HILLS ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2716 8071 2721 8079 2720 8083 2714 8087
      2717 8088 2717 8091 2719 8091 2720 8094
      2722 8095 2722 8097 2723 8099 2725 8098
      2726 8100 2730 8100 2731 8103 2732 8103
      2741 8068 2712 8068
TIME...MOT...LOC 2027Z 251DEG 9KT 2722 8089

15
Special weather statement, Aug 9, 4:39 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
439 PM EDT TUE AUG 9 2016

FLZ047-147-092200-
NORTHERN BREVARD COUNTY FL-SOUTHERN BREVARD COUNTY FL-
439 PM EDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR BREVARD COUNTY UNTIL 600 PM
EDT...

AT 437 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
DEVELOPING NEAR THE WESTERN BREVARD COUNTY LINE MOVING NORTHEAST AT
20 MPH.

WIND GUSTS TO 40 TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY
THE STRONGEST STORMS.

LOCATIONS IMPACTED INCLUDE...
PALM BAY...MELBOURNE...TITUSVILLE...ROCKLEDGE AND MIMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2782 8047 2785 8049 2782 8051 2782 8087
      2835 8086 2843 8090 2847 8090 2847 8087
      2851 8088 2853 8094 2879 8097 2880 8069
      2861 8055 2844 8051 2839 8056 2835 8057
      2814 8054 2782 8039
TIME...MOT...LOC 2037Z 243DEG 16KT 2823 8088

15
Special weather statement, Aug 9, 4:47 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
447 PM EDT TUE AUG 9 2016

FLZ045-053-092115-
OSCEOLA FL-ORANGE FL-
447 PM EDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND EASTERN
OSCEOLA COUNTIES UNTIL 515 PM EDT...

AT 446 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF HOLOPAW...MOVING EAST AT 10 MPH.

WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEDGEFIELD...KENANSVILLE...CHRISTMAS...
DEER PARK AND FOREVER FLORIDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2780 8105 2861 8104 2861 8099 2860 8095
      2858 8095 2856 8093 2853 8094 2853 8093
      2852 8092 2844 8089 2843 8090 2842 8089
      2839 8089 2838 8088 2834 8087 2782 8087
TIME...MOT...LOC 2046Z 263DEG 7KT 2822 8095

15
Local storm report, Aug 9, 4:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
458 PM EDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     2 NW OKEECHOBEE         27.26N 80.85W
08/09/2016  M41 MPH          OKEECHOBEE         FL   AWOS

            OKEECHOBEE COUNTY AIRPORT AWOS MEASURED A WIND GUST OF 41
            MPH/36 KTS FROM THE WSW.

&&

JC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:34 PM EDTSpecial Weather StatementMLBOkeechobee56 min
Aug 9, 4:22 PM EDTSpecial Weather StatementMLBMartin53 min
Aug 9, 4:26 PM EDTSpecial Weather StatementMLBOsceola34 min
Aug 9, 4:28 PM EDTSpecial Weather StatementMLBOkeechobee32 min
Aug 9, 4:39 PM EDTSpecial Weather StatementMLBBrevard81 min
Aug 9, 4:43 PM EDTSpecial Marine WarningMLB92 min
Aug 9, 4:47 PM EDTSpecial Weather StatementMLBOsceola28 min
Aug 9, 4:51 PM EDTSpecial Marine WarningMLB84 min
Aug 9, 5:02 PM EDTSpecial Weather StatementMLBIndian River43 min
Aug 9, 5:09 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie51 min
Aug 9, 5:14 PM EDTSpecial Weather StatementMLBVolusia31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.